Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS Raleigh, NC

July 6, 2017Vance County, Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 6, 2017, 6:42 PM EDT for Vance County, Warren County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 6:42 PM EDT (22:42 UTC)
Expired
Jul 6, 2017, 6:59 PM EDT
In force
17 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS52 KRAH 062242
SVRRAH
NCC181-185-062345-
/O.NEW.KRAH.SV.W.0129.170706T2242Z-170706T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
642 PM EDT THU JUL 6 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Vance County in central North Carolina...
  Northern Warren County in central North Carolina...

* Until 745 PM EDT

* At 641 PM EDT, a severe thunderstorm was located 8 miles south of
  Boydton, or 15 miles north of Henderson, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Norlina, Littleton, Macon, Tungsten, John H Kerr Reservoir,
  Bullocksville, Kerr Lake, Lake Gaston, Wise and Southpointe And
  Morningstar Marinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

If on or near Kerr Lake and Lake Gaston, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3651 7790 3644 7792 3637 7791 3651 7849
      3652 7849 3654 7844 3654 7790
TIME...MOT...LOC 2241Z 280DEG 32KT 3655 7839 

HAIL...1.00IN
WIND...60MPH
 
$$

77
2 follow-up statements
326 
WWUS52 KRAH 062252
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
652 PM EDT THU JUL 6 2017

NCC181-185-062345-
/O.CON.KRAH.SV.W.0129.000000T0000Z-170706T2345Z/
Vance NC-Warren NC-
652 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHEASTERN VANCE AND NORTHERN WARREN COUNTIES...

At 651 PM EDT, a severe thunderstorm was located 8 miles northwest of
Norlina, or 12 miles northwest of Warrenton, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Norlina, Littleton, Macon, John H Kerr Reservoir, Kerr Lake, Lake
Gaston, Wise and Southpointe And Morningstar Marinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

If on or near Kerr Lake and Lake Gaston, get away from the water and 
move indoors or inside a vehicle. remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3651 7790 3644 7792 3637 7791 3651 7841
      3654 7841 3654 7790
TIME...MOT...LOC 2251Z 280DEG 30KT 3653 7830 

HAIL...<.75IN
WIND...60MPH
 
$$

77
463 
WWUS52 KRAH 062259
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
659 PM EDT THU JUL 6 2017

NCC181-185-062309-
/O.CAN.KRAH.SV.W.0129.000000T0000Z-170706T2345Z/
Vance NC-Warren NC-
659 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VANCE AND
NORTHERN WARREN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3651 7790 3644 7792 3637 7791 3651 7841
      3654 7841 3654 7790
TIME...MOT...LOC 2257Z 280DEG 32KT 3652 7821 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:22 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 6, 3:22 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
322 PM EDT Thu Jul 6 2017

.SYNOPSIS...
A trough of low pressure will move over the Mid-Atlantic and
Northeast coast through Friday, then gradually shift eastward
through Saturday. A weak cold front will push through the area on
Sunday and stall near the coast before dissipating early next week.

&&

.NEAR TERM /through tonight/...
As of 235 PM Thursday...

Numerous storms are firing this afternoon from N AL NE through N GA,
E TN, and SW NC, apparently along an old MCV from late-night
convection over N MS. The RAP/NAM/NAM Nest keep moving this activity
eastward, pushing into the W and N CWA during the rest of the
afternoon. Despite moderate CAPE (MUCAPE 2000-3000 J/kg) and deep
mixing (low level lapse rates 7-8 C/km) across the area, deep layer
shear remains small (20-25 kts) with poor mid level lapse rates at
or below 5.5 C/km and D-CAPE of just 700-900 J/kg. So any strong
storms are apt to be isolated in nature. Forecast trend still looks
good with the best storm coverage over the N and W through late
afternoon, decreasing slowly in intensity and coverage as they head
eastward this evening into the early overnight hours, with waning
heating and slow stabilization. But given the high water content (PW
at or above 2.0") further east over central/E NC, we should retain
at least isolated showers and storms through much of the night. With
a light SW breeze overnight keeping the low levels stirred, expect
mild lows of 70-76. -GIH

&&

.SHORT TERM /Friday and Friday Night/...
As of 315 PM Thursday...

The mid level shear axis extending from Lake Erie through the W Ohio
Valley, mid Miss Valley, to TX today will ease toward the east
through Fri, accompanied by a weak frontal zone that will jump into
the Piedmont trough by afternoon. Low level moisture transport will
increase areawide tonight then become focused over the SE half of
the CWA Fri, just ahead of the mid level shear axis and better DPVA.
A weak upper jet extending from NW NC northeastward over the Mid
Atlantic and NE coast will induce a pocket of weak upper divergence
over NC from afternoon into the night, peaking over E NC. Moderate
MUCAPE is again expected, with deep layer shear likely to be a bit
better than what we have today, around 25-30 kts. Both of these will
be maximized over the eastern CWA, and this is where we should see
the best storm coverage as well as a few strong storms. Will ramp up
pops in the early afternoon to 25-50% (NW to SE), lasting until
early evening when the focus for dwindling convection shifts to the
SE CWA only after nightfall. Thicknesses will be slightly higher Fri
than today, and balanced with the fair to partly cloudy skies,
expect highs of 89-95. Lows Fri night 70-75. -GIH

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 320 PM EDT Thursday...

The long term forecast will be largely characterized by an upper
level eastern CONUS trough that will remain in place while several
features at the surface play a role in the weather for central NC.
For Saturday an exiting surface low will move off to the northeast
but the remains of a weak front will become a focusing mechanism for
diurnal convection with a marginal severe threat. By Sunday, surface
high pressure building over the Appalachians will help to push the
surface front south of the area leaving only slight chances for
convection in the southeast. This will remain the case all the way
through Monday night. As the surface high begins the dissolve,
greater chances for afternoon convection will return for Tuesday.

Rain chances increase for Wednesday and Thursday as a meso low
becomes cutoff from a passing northern stream system and lingers
over the area. This will come with a slight deepening of the upper
level trough which may help enhance development of the surface low.
Temperatures throughout the entire period will be near normals for
this time of year with highs in the upper 80s to low 90s and lows in
the upper 60s to low 70s.

&&

.AVIATION /18Z Thursday through Tuesday/...
As of 135 PM Thursday...

Outside of any isolated to scattered storms, there is a high
confidence in VFR conditions for the next 24 hours at all central NC
terminals. A hot and humid flow from the SW will persist this
afternoon through early Fri afternoon, around high pressure centered
off the Southeast US coast. Any cloud bases over central NC will be
above 4,000 ft AGL, although scattered showers and storms are
expected from mid afternoon through the evening, mainly affecting
INT/GSO, and cigs/vsbys may briefly drop to MVFR or even IFR if a
storm passes over your location. Winds will be mostly under 12 kts
today, decreasing to under 9 kts tonight, and rising again to 10-15
kts after mid morning Fri with periodic gusts to 15-20 kts heading
toward midday. There is a chance of low level wind speed shear
conditions late tonight, as SW winds at around 2000-2500 ft AGL
increase to 35-40 kt from the WSW. But the surface-based inversion
base may be above the LLWS-critical 2000 ft AGL, so will wait and
assess later model guidance before including LLWS in the terminal
forecasts.

Looking beyond 18z Fri, VFR conditions will dominate through Tue.
Another round of scattered showers and storms are expected Fri
afternoon and evening, mainly affecting FAY/RWI and to a lesser
degree RDU. Scattered storms are possible areawide Sat, and some of
these could be strong. Then the storm risk will shift to the SE,
mainly impacting FAY, each afternoon Sun through Tue. The risk of
early-morning fog/stratus is low.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...KS
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Ellis
AVIATION...Hartfield
Hazardous weather outlook, Jul 6, 1:59 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
159 PM EDT Thu Jul 6 2017

NCZ007>010-021>025-038-039-073-074-071000-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-Stanly-Montgomery-
159 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to develop late this afternoon
and evening. A few storms could become severe, with a primary threat
of damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected again Saturday afternoon and
evening. A few storms could become severe, with a primary threat of
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-026>028-040>043-075>078-083>086-088-089-071000-
Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-
Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
159 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Heat index values will peak around 100 to 105 degrees for a brief
time this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected to develop during the
afternoon and evening hours on Friday and Saturday. Isolated severe
storms with a primary threat of damaging winds will be possible each
day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 3:36 PM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
336 PM EDT THU JUL 6 2017

NCZ021-022-062030-
Guilford NC-Forsyth NC-
336 PM EDT THU JUL 6 2017

...A strong thunderstorm will affect portions of western Guilford
and eastern Forsyth Counties Until 430 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Summerfield,
Stokesdale, Walkertown, Pleasant Garden, Jamestown and Lake Jeanette
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3625 8025 3623 7973 3596 7975 3605 8028
TIME...MOT...LOC 1936Z 274DEG 20KT 3613 8020

GIH
Special weather statement, Jul 6, 5:52 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Raleigh NC
552 PM EDT THU JUL 6 2017

NCZ073-074-083-084-062245-
Stanly NC-Richmond NC-Anson NC-Montgomery NC-
552 PM EDT THU JUL 6 2017

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHERN
ANSON...MONTGOMERY...NORTHERN RICHMOND AND STANLY COUNTIES UNTIL 645
PM EDT...

At 552 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Mt Pleasant, or 11 miles southeast of
Downtown Concord, moving east at 50 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Ansonville, Plyler, Midland,
Polkton, Locust and Norwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.

&&

LAT...LON 3550 8030 3551 7977 3531 7971 3528 7971
      3525 7970 3524 7967 3520 7966 3519 7965
      3499 7957 3496 7958 3501 8030 3519 8028
      3520 8030 3517 8035 3518 8037 3517 8039
      3517 8042 3516 8044 3518 8050 3519 8051
TIME...MOT...LOC 2152Z 275DEG 45KT 3534 8040

10
Special weather statement, Jul 6, 6:26 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
626 PM EDT THU JUL 6 2017

NCZ008>011-062330-
Vance NC-Warren NC-Halifax NC-Granville NC-
626 PM EDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VANCE...NORTHERN
WARREN...NORTHEASTERN GRANVILLE AND NORTHWESTERN HALIFAX COUNTIES
UNTIL 730 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarksville, or 12 miles east of Virgilina, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Roanoke Rapids, Norlina, Littleton, Macon, Steele Creek Marina &
Campground, Kerr Lake, Lake Gaston, Wise, Southpointe And Morningstar
Marinas and Tungsten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.

&&

LAT...LON 3651 7790 3648 7776 3648 7769 3638 7771
      3651 7864 3654 7864 3654 7790
TIME...MOT...LOC 2225Z 281DEG 36KT 3657 7855

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:05 PM EDTSpecial Weather StatementRAHJohnston40 min
Jul 5, 8:28 PM EDTSpecial Weather StatementRAHAlamance, Orange62 min
Jul 5, 8:48 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange, Person42 min
Jul 5, 9:14 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person, Wake61 min
Jul 5, 9:27 PM EDTSevere Thunderstorm WarningRAHOrange28 min
Jul 5, 9:30 PM EDTSpecial Weather StatementRAHWayne45 min
Jul 5, 10:19 PM EDTSpecial Weather StatementRAHFranklin, Granville, Vance, Warren56 min
Jul 6, 3:36 PM EDTSpecial Weather StatementRAHForsyth, Guilford54 min
Jul 6, 5:52 PM EDTSpecial Weather StatementRAHMontgomery, Richmond, Stanly53 min
Jul 6, 6:26 PM EDTSpecial Weather StatementRAHWarren64 min
Jul 6, 6:33 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly42 min
Jul 6, 7:14 PM EDTSpecial Weather StatementRAHMoore61 min
Jul 6, 7:50 PM EDTSpecial Weather StatementRAHHarnett55 min
Jul 6, 7:55 PM EDTSevere Thunderstorm WarningRAHHarnett, Moore50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.